Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 18, 2020, 5:26 PM CDT for Lubbock County, Texas. It was in force for 49 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2020, 5:26 PM CDT (22:26 UTC)
- Expired
- Mar 18, 2020, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lubbock County, TX
The radar
The Lubbock radar (KLBB), 22 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:29 PM CDT | HAIL 1 | 5 S Wolfforth, TX | |
| Mar 18, 5:31 PM CDT | HAIL 1.5 | 5 S Wolfforth, TX | |
| Mar 18, 5:37 PM CDT | HAIL 1.25 | 2 Ese Wolfforth, TX | |
| Mar 18, 5:51 PM CDT | HAIL 2.25 | 5 Sw Lubbock, TX | |
| Mar 18, 5:55 PM CDT | HAIL 1.5 | 3 Wsw Lubbock, TX | 1.5 HAIL NEAR 28TH AND SLIDE |
| Mar 18, 6:02 PM CDT | HAIL 1.25 | 1 W Lubbock, TX | CORE OF HAILSTONE WAS AROUND 1 WITH SPIKES NEAR 1.25 DIAMETER. |
| Mar 18, 6:05 PM CDT | HAIL 1.5 | 3 W Lubbock, TX | PUBLIC REPORTED MEASURED HAIL 1-1.5 DIAMETER HAIL |
| Mar 18, 6:11 PM CDT | HAIL 1.25 | 2 Ne Wolfforth, TX | HALF DOLLAR SIZE HAIL CONFIRMED NEAR MARSHA SHARP FWY AND WEST LOOP 289 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
123
WUUS54 KLUB 182226
SVRLUB
TXC303-182330-
/O.NEW.KLUB.SV.W.0009.200318T2226Z-200318T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
526 PM CDT Wed Mar 18 2020
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southwestern Lubbock County in northwestern Texas...
* Until 630 PM CDT.
* At 525 PM CDT, a severe thunderstorm was located 4 miles south of
Wolfforth, or 11 miles southwest of Lubbock, moving north at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lubbock, Wolfforth, Shallowater, Texas Tech University, Lubbock
International Airport, Downtown Lubbock, Lubbock South Plains Mall,
Reese Center and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3345 10208 3347 10208 3373 10206 3368 10178
3342 10193
TIME...MOT...LOC 2225Z 185DEG 13KT 3345 10201
HAIL...1.00IN
WIND...60MPH
$$
557 follow-up statements
069
WWUS54 KLUB 182233
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
533 PM CDT Wed Mar 18 2020
TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
533 PM CDT Wed Mar 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN LUBBOCK COUNTY...
At 532 PM CDT, a severe thunderstorm was located over Wolfforth, or
10 miles southwest of Lubbock, moving north at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lubbock, Wolfforth, Shallowater, Texas Tech University, Lubbock
International Airport, Downtown Lubbock, Lubbock South Plains Mall,
Reese Center and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3348 10206 3347 10207 3373 10206 3368 10178
3345 10191
TIME...MOT...LOC 2232Z 185DEG 13KT 3348 10201
HAIL...1.50IN
WIND...60MPH
$$
55268
WWUS54 KLUB 182239
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
539 PM CDT Wed Mar 18 2020
TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
539 PM CDT Wed Mar 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN LUBBOCK COUNTY...
At 539 PM CDT, a severe thunderstorm was located over Wolfforth, or 8
miles southwest of Lubbock, moving north at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lubbock, Wolfforth, Shallowater, Texas Tech University, Lubbock
International Airport, Downtown Lubbock, Lubbock South Plains Mall,
Reese Center and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3350 10204 3372 10202 3368 10178 3348 10189
TIME...MOT...LOC 2239Z 185DEG 13KT 3351 10201
HAIL...2.00IN
WIND...60MPH
$$
55068
WWUS54 KLUB 182247
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
547 PM CDT Wed Mar 18 2020
TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
547 PM CDT Wed Mar 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WEST CENTRAL LUBBOCK COUNTY...
At 547 PM CDT, a severe thunderstorm was located over Wolfforth, or 7
miles west of Lubbock, moving north at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Lubbock, Shallowater, Texas Tech University, Lubbock International
Airport, Downtown Lubbock, Lubbock South Plains Mall and Lubbock
Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3354 10201 3372 10200 3368 10178 3355 10185
3352 10187
TIME...MOT...LOC 2247Z 185DEG 13KT 3354 10201
HAIL...2.00IN
WIND...70MPH
$$
55267
WWUS54 KLUB 182253
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
553 PM CDT Wed Mar 18 2020
TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
553 PM CDT Wed Mar 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WEST CENTRAL LUBBOCK COUNTY...
At 552 PM CDT, a severe thunderstorm was located over Reese Center,
or 7 miles west of Lubbock, moving north at 35 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Lubbock, Shallowater, Texas Tech University, Lubbock International
Airport and Downtown Lubbock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3357 10197 3372 10198 3368 10178 3355 10185
TIME...MOT...LOC 2252Z 185DEG 13KT 3356 10201
HAIL...2.50IN
WIND...70MPH
$$
55695
WWUS54 KLUB 182302
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
602 PM CDT Wed Mar 18 2020
TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
602 PM CDT Wed Mar 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL LUBBOCK COUNTY...
At 601 PM CDT, a severe thunderstorm was located over Reese Center,
or 7 miles west of Lubbock, moving north at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Lubbock, Lubbock International Airport and Downtown Lubbock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3359 10191 3370 10190 3368 10178 3358 10183
TIME...MOT...LOC 2301Z 185DEG 13KT 3360 10201
HAIL...1.00IN
WIND...70MPH
$$
55804
WWUS54 KLUB 182309
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
609 PM CDT Wed Mar 18 2020
TXC303-182330-
/O.CON.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
609 PM CDT Wed Mar 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL LUBBOCK COUNTY...
At 609 PM CDT, a severe thunderstorm was located over Reese Center,
or 8 miles northwest of Lubbock, moving north at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Lubbock and Lubbock International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3363 10185 3369 10184 3368 10178 3362 10181
TIME...MOT...LOC 2309Z 185DEG 13KT 3363 10201
HAIL...1.00IN
WIND...70MPH
$$
55139
WWUS54 KLUB 182315
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
615 PM CDT Wed Mar 18 2020
TXC303-182325-
/O.CAN.KLUB.SV.W.0009.000000T0000Z-200318T2330Z/
Lubbock TX-
615 PM CDT Wed Mar 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LUBBOCK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3363 10185 3369 10184 3368 10178 3362 10181
TIME...MOT...LOC 2314Z 185DEG 13KT 3365 10201
$$
55What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:47 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 18, 2:47 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 247 PM CDT Wed Mar 18 2020 .SHORT TERM... Rain showers and severe thunderstorms remain a concern this evening into tonight across much of the area. GOES-East WV shows a low just off the CA coast with a strong shortwave trough rounding the eastern edge of the low aided by a strong upper level jet. As the afternoon progresses this shortwave trough will continue to move eastward as the parent low is absorbed by an upper level low over NV. Simultaneously the subtropical moisture plume will continue to draw moisture into the Desert SW and then into our region helping dewpoints slowly climb into the low 60s. Slowly increasing dewpoints will combine with diurnal heating to create an unstable environment. This instability will be met by broad upper level divergence ahead of the shortwave to create isolate to scattered rain showers and thunderstorms. CAMS models suggest this storm development will be somewhat disorganized at the start and favoring the warm sector, but precip/storm coverage will largely ramp up later in the evening, peaking overnight. Little change overall in the convective parameters.... MUCAPE values continue to be between 1300 to 2000 J/kg with deep layer shear values near 45 knots to as high as 55 knots. Low level wind shear however remains modest at best. This combination will support the potential for large hail and severe wind gusts with storms that do develop. Tornadoes will also be possible if LLWS values can increase through the utilization of residual boundaries. As the main upper low moves eastward the associated Pacific cold front will move through the region. The cold front will provide even more lift resulting in the possibility of another round of severe storms early tomorrow morning. The severe weather threat will quickly come to an end after the passage of the cold front tomorrow morning. Strong winds are expected behind the front through the day Thursday with values near Wind Advisory levels. For now will hold off issuing a wind advisory given the weather concerns for tonight. .LONG TERM... After all the busy weather Tonight and Tomorrow, things will settle down for the most part through the rest of the forecast. Behind the Pacific front and strong winds tomorrow will be a colder polar front which will arrive in the early morning hours Friday. We will probably see breezy conditions immediately behind the front but wind speeds should decrease as the frontal zone deepens over the area through the day. High temperatures will drop back into the upper 40s to lower 50s on Friday and Saturday with most of the Caprock seeing a freeze Friday morning and all but the far southeastern Rolling Plains with a freeze Saturday morning. Zonal flow will then set up for the rest of the forecast with a few weak disturbances moving over the region. We will warm back into the 60s for Sunday and then temperatures will warm back into the 70s for much of next week. The warm-up on Sunday will take place ahead of the strongest shortwave that will move across the area and southeasterly surface flow develops as surface pressure falls occur ahead of the shortwave. Unfortunately the best moisture return will take place late in the day and will only give the Rolling Plains a chance of showers before the lift is east of the area Saturday night. After that, we should remain dry as a weak sloshing dryline develops allowing moisture to mix east through the day and then attempt to mix back west as the boundary layer decouples. All in all, a relatively quiet week next week weather-wise compared to how this week has gone so far... && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 28/14
Hazardous weather outlook, Mar 18, 8:11 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 811 AM CDT Wed Mar 18 2020 TXZ021>044-191315- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 811 AM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A couple of rounds of strong to severe thunderstorms, capable of producing locally heavy rainfall, will be possible from very late this afternoon through late tonight. Initially, isolated to scattered thunderstorms early this evening will be capable of producing 2 inch diameter hail, wind gusts to 60 mph and perhaps an isolated tornado. A second more widespread cluster or line of storms will race eastward across parts of the area late this evening. Damaging winds to 70 mph will be the great threat with this late evening activity, though ping pong ball sized hail and a brief tornado to two will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong westerly winds, sustained at 25 to 40 mph, are likely for much of the South Plains region on Thursday. These winds may also loft areas of blowing dust. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:47 PM CDT | Dense Fog Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cottle, Crosby and 16 more | 11 hr |
| Mar 18, 5:48 PM CDT | Areal Flood Advisory | LUB | Lubbock | 117 min |
| Mar 18, 5:48 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 57 min |
| Mar 18, 6:02 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 58 min |
| Mar 18, 6:07 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle | 3 hr |
| Mar 18, 6:28 PM CDT | Areal Flood Advisory | LUB | Cottle, King | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.